Heavy Rain, Kankakee
- When
- July 15, 6:00 AM CST to July 16, 6:00 AM CST
- Where
- Kankakee County, 2.59 mi SW of Exline
- Reported by
- CoCoRaHS
- Coordinates
- 41.120, -87.800
Rainfall of 3.11 inches was measured in 24 hours.
A severe thunderstorm moved across parts of Livingston County during the afternoon of July 15th producing areas of wind damage and large hail. Scattered thunderstorms produced heavy rain across many other areas in east central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A severe thunderstorm moved across parts of Livingston County during the afternoon of July 15th producing areas of wind damage and large hail. Scattered thunderstorms produced heavy rain across many other areas in east central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 15, 2:52 AM CST, 3 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 352 AM CDT Wed Jul 15 2020 .SHORT TERM... 352 AM CDT Through Thursday... Complex evolution of thunderstorm chances and potential severe weather and heavy rainfall threats are the main focus in the near term of the forecast this morning. Greatest thunderstorm coverage and severe/flooding threats continue to appear to be this afternoon into this evening. Broad upper level trough was evident in water vapor imagery across central Canada and the north central U.S. early this morning. An impressive (for mid-July) 110 kt upper level jet streak was analyze across the upper Midwest, with a strong short wave lifting northeast into southern Ontario. At the surface, a cold front associated with this disturbance stretched from near James Bay, through central Wisconsin into central Iowa and back into central Kansas, with the northern portion of the front moving more quickly to the east. An axis of 70 degree surface dew points was immediately east of the front across central/eastern Iowa and southwest Wisconsin, with a corresponding area of instability marked by MCUAPE of 1000+ J/kg. A few thunderstorms which developed within the convergent zone ahead of the front, and on the nose of a 25 kt low level jet, have spread into far north central IL early this morning, though these will likely weaken as they move east along the northern tier of LOT cwa counties and away from the better instability axis. This activity should diminish over then next couple of hours, as better forcing with the short wave to the north moves away from the region. High-res CAM guidance then depicts a lull in activity across the area through mid-morning, with attention turning to a short wave trough and a couple of MCV's with thunderstorm complexes currently across Kansas and Missouri. Guidance has continued to indicate a convectively enhanced short wave/MCV tracking eastward into IL by this afternoon, with the development of a surface low pressure wave along the trailing portion of the cold front. While mid-level lapse rates are not progged to be very steep across northern IL, the combination of surface heating and low level moisture advection will work to destabilize the boundary layer across the region this afternoon, particularly if any breaks in cloud cover allow for any significant sun. This instability, combined with increasing mid- level winds with the approaching vort (0-6 km bulk shear 30-40 kts) would support the potential organized storms with an attendant severe threat. NSSL WRF and HRRR/experimental HRRR all depict upscale growth of storm clusters into linear bowing/LEWP structures across central IL later this afternoon, where instability is progged to be strongest. Southern parts of the LOT cwa will be in close proximity the the forecast MCV track, with a greater severe threat focused across our south. Strong damaging winds and large hail are the main threats, though with backed low level winds ahead of the surface low pressure wave, there is a conditional tornado threat as well. In addition to the severe threat, very moist air characterized by pwats in the 2-2.25 inch range spread across the area into this evening, which would support rainfall rates sufficient to produce a localized flash flood threat especially if training cells occur. Rainfall amounts of 1-3+ inches can't be rules out in this scenario this evening. SPC has maintained marginal/slight severe risks across the cwa for day 1, with WPC also maintaining a slight risk for flash flooding. Thunderstorms are expected to gradually shift off to the east tonight, especially after midnight with the passage of the mid- level trough axis and surface low/cold front. The front will slowly slide southeast of the area Thursday morning, with weak surface high pressure building across the area during the afternoon. Far southeast parts of the cwa may see some lingering showers Thursday, though the remainder of the forecast area should see dry weather with a gradual decrease in cloud cover. Temperature forecast is a bit tricky today with extensive high cloud cover at times this morning, and increasing cloud cover and precip expected later this afternoon. 925/850 mb thermal fields support highs in the mid-upper 80s across the area, though locations across north central IL will likely be a bit cooler with the front moving into those counties earlier. With a little more sun Thursday, temps should be similar, though northeast winds off Lake Michigan will produce cooler 70s along the lake. Ratzer && .LONG TERM... 352 AM CDT Thursday night through Tuesday... The primary concern in the long term remains the potential for dangerous heat this weekend. Thursday night looks to be mostly quiet as surface high pressure centers over the area with northerly winds becoming light and variable overnight and lows drop into the 60s. The surface high begins to shift east by Friday morning with southerly flow returning, ushering in warmer temperatures and more moisture to the area. Highs will top out in the upper 80s to around 90 degrees. There looks to be a decent amount of warm air aloft to limit thunderstorm development during the day, but a few isolated diurnal thunderstorms cannot be entirely ruled out in the afternoon. Southerly flow will continue into Saturday with dew points surging into the low to mid 70s area-wide. This combined with expected temperatures in the mid 90s will lead to dangerous heat with heat indices likely reaching heat advisory criteria. The surface flow turns more southwesterly on Sunday with high temperatures possibly warming into the mid 90s yet again. Will continue to include the caveat that convective influences could hinder our ability to achieve our peak heating potential one or both of these days. As of this writing, Saturday remains our best potential to see heat indices at or above 105 degrees. Make sure to take extra precautions this weekend to beat the heat. Beyond this weekend, another wave looks to move through Sunday night into Monday bringing our next best potential for heavy precip, although it is far enough out that there is room for things to change. Highs through the beginning of the work week will remain warm with highs around 90. Petr && .AVIATION... For the 06Z TAFs... Showers with embedded thunderstorms continue just to our west early this morning gradually drifting east northeast. These will likely continue to diminish in coverage as they approach the area; however, they are a bit too close for comfort to not include at least a TEMPO for -SHRA at RFD early this morning. Have held off on a VCTS mention for now with the majority of thunder activity associated with convection to the northwest. The remainder of the overnight hours should remain quiet with generally light southerly winds expected into the day tomorrow. A northeasterly wind shift is expected this afternoon as our next weather system approaches the area. Have maintained a 23Z timing for this wind shift, but minor adjustments to this will be possible. There remains plenty of uncertainty with regard to how rain and thunder potential will evolve this afternoon and evening. Some hi-res guidance suggests showers and thunderstorms could develop by early afternoon near RFD and progress eastward, while others favor a slower arrival time. Will continue with a 00-04Z Prob30 thunder mention for the Chicago area terminals for now. Very heavy rain remains possible with any showers that move over the area resulting in reduced visibilities down to 1 1/12 SM at times. Low ceilings will likely hang around through the end of the TAF period as showers exit the area by early tomorrow morning. Petr && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
434 AM CDT Wed Jul 15 2020
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-160945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
434 AM CDT Wed Jul 15 2020 /534 AM EDT Wed Jul 15 2020/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited Tornado risk.
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 65 mph.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms expected to develop across the area
this afternoon, and some of these storms could be strong to
severe with damaging wind and large hail the primary threats,
though a low tornado threat will exist as well. In addition,
thunderstorms will likely produce very heavy rainfall, which
could lead to localized flooding. While strong to severe
thunderstorms and localized flooding are possible area wide,
a greater severe and flooding threat appears to be primarily
south of Interstate 80 this afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Friday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Saturday...
Limited Thunderstorm Risk.
Significant Excessive Heat Risk.
Sunday...
Limited Thunderstorm Risk.
Elevated Excessive Heat Risk.
Monday and Tuesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Dangerous heat with peak heat indices of near or over 105 degrees
is becoming increasingly likely on Saturday and possibly on Sunday.
In addition, there will be periodic chances for thunderstorms,
especially next week. The thunderstorm threat could include a strong
to severe thunderstorm and flooding risk Saturday night into early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon into early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east-northeast at 35 mph.
LMZ740>745-160945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
434 AM CDT Wed Jul 15 2020
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Friday through Tuesday...
Limited Thunderstorm Risk.
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville
318 AM CDT Wed Jul 15 2020
ILZ003-008-150900-
Winnebago IL-Ogle IL-
318 AM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OGLE AND WINNEBAGO
COUNTIES UNTIL 400 AM CDT...
At 318 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ridott, or 10 miles east of Freeport, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pecatonica around 325 AM CDT.
Winnebago around 340 AM CDT.
Rockford, Rockford Airport and Cherry Valley around 400 AM CDT.
Other locations impacted by this storm include New Milford and
Seward.
Including the following interstates...
I-39 between mile markers 116 and 123.
I-90 between mile markers 8 and 18.
This includes... Rock Cut State Park, Rock Valley College, Rockford
Rivets Baseball, Rockford Speedway, and Winnebago County Fairgrounds.
LAT...LON 4215 8894 4220 8948 4220 8940 4237 8940
4240 8895
TIME...MOT...LOC 0818Z 272DEG 21KT 4227 8943
RATZERThe Chicago radar (KLOT), 59 km away, was scanning. The volume nearest the first event began at 11:59 UTC.
5 heavy rain, 3 hail, 2 thunderstorm wind, 1 flood. Local standard time, as filed.
Rainfall of 3.11 inches was measured in 24 hours.
Rainfall of 3.20 inches was measured in 24 hours.
Rainfall of 2.65 inches was measured in 24 hours.
Rainfall of 2.59 inches was measured in 24 hours.
A private weather station reported 2.2 inches of rain with 1.9 inches occurring in 30 minutes.
A few large tree limbs were blown down.
Widespread wind damage was reported in Chatsworth. Numerous large trees, utility poles and power lines were blown down. A shed was blown down, shingles were blown off a roof and a bean field was damaged.
Water was reported over various intersections along Route 116 near and west of Flanagan with barricades up.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904287, 904288, 904289, 904290, 904291, 904257, 904259, 904260, 904283, 904262, 904286.